On subsequences of convergents to a quadratic irrational given by some numerical schemes
Journal de Théorie des Nombres de Bordeaux, Tome 22 (2010) no. 2, pp. 449-474.

Un irrationnel quadratique α étant donné, nous nous intéressons à la manière dont une fonction f convenablement choisie produit des sous-suites de réduites de α. Nous étudions trois schémas numériques  : les méthodes type sécante et certaines généralisations formelles, qui conduisent à des sous-suites à récurrence linéaire  ; la méthode de la fausse position, qui conduit à des sous-suites arithmétiques de réduites et donne quelques intéressants développement en série  ; la méthode de Newton, pour laquelle nous complétons un résultat d’Edward Burger [1] sur l’existence de fonctions f qui fournissent des sous-suites arithmétiques de réduites.

Given a quadratic irrational α, we are interested in how some numerical schemes applied to a convenient function f provide subsequences of convergents to α. We investigate three numerical schemes: secant-like methods and formal generalizations, which lead to linear recurring subsequences; the false position method, which leads to arithmetical subsequences of convergents and gives some interesting series expansions; Newton’s method, for which we complete a result of Edward Burger [1] about the existence of some functions f which provide arithmetical subsequences of convergents.

Reçu le :
Publié le :
DOI : https://doi.org/10.5802/jtnb.726
@article{JTNB_2010__22_2_449_0,
     author = {Beno{\^\i}t Rittaud},
     title = {On subsequences of convergents to a quadratic irrational given by some numerical schemes},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {449--474},
     publisher = {Universit\'e Bordeaux 1},
     volume = {22},
     number = {2},
     year = {2010},
     doi = {10.5802/jtnb.726},
     mrnumber = {2769073},
     zbl = {1223.11087},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.726/}
}
Benoît Rittaud. On subsequences of convergents to a quadratic irrational given by some numerical schemes. Journal de Théorie des Nombres de Bordeaux, Tome 22 (2010) no. 2, pp. 449-474. doi : 10.5802/jtnb.726. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.726/

[1] E. Burger, On Newton’s method and rational approximations to quadratic irrationals. Canad. Math. Bull. 47 (2004), 12–16. | MR 2032263 | Zbl 1080.11007

[2] G. Hardy and E. Wright, An Introduction to the Theory of Numbers. Oxford University Press, 1965.

[3] T. Komatsu, Continued fractions and Newton’s approximations, II. Fibonacci Quart. 39 (2001), 336–338. | MR 1851533 | Zbl 0992.11008

[4] G. Rieger, The golden section and Newton approximation. Fibonacci Quart. 37 (1999), 178–179. | MR 1690469 | Zbl 0943.11004

[5] D. Rosen, A class of continued fractions associated with certain properly discontinuous groups. Duke Math. J. 21 (1954), 549–563. | MR 65632 | Zbl 0056.30703

[6] J.-A. Serret, Sur le développement en fraction continue de la racine carrée d’un nombre entier. J. Math. Pures Appl. XII (1836), 518–520.